Treating an older patient with CML and a sudden ANC drop?

Here’s how readers responded to a You Make the Call question about treating an older patient with chronic myeloid leukemia and a sudden ANC drop.


Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.


Did you test the vitamin B12, folate, and ferritin levels? Did you perform a bone marrow biopsy to test for myelofibrosis? I would lower the imatinib dose or even pause the medication.

Daniel Mardi, MD
St. Bernhard-Hospital
Brake, Germany

Ask the hematopathologist to obtain a bone marrow exam with BCR-ABL by rtPCR, karyotype, and BCR-ABL mutational analysis.

John Maddox, MD
Riverside Regional Medical Center
Newport News, VA

We have to rule out transformation to AML phase. I recommend bone marrow biopsy and aspiration.

Takao Ohnuma, MD, PhD
Mount Sinai Hospital
New York, NY

I would check methylmalonic acid as well. Vitamin B12 levels are high due to elevated B12 binding protein. I would consider a bone marrow biopsy as well. I am not aware of any drug interactions. No additional changes from the outlined plan.

Shaily Lakhanpal, MD
Alabama Oncology
Birmingham, AL

No adverse medication side effects would explain her new onset cytopenia. It would be reasonable to consider obtaining a bone marrow biopsy to rule out myelodysplastic changes, which, given her age and the myelodysplastic/myeloproliferative neoplasms spectrum association, is a possible cause.

Karrar Elhussein, MD
King Fahad Medical City
Riyadh, Saudi Arabia

Autoimmune causes of low platelets and red blood cell and WBC counts rule out blood loss as a separate entity. Was the drug dose consistent? Are there circulating blasts on thin and thick smears? I would review the literature on other medications causing problems if there is no recovery in 3 weeks. Conduct a bone marrow biopsy if sepsis occurs and culture everything, including marrow. Ask patient to take temperature twice daily if bruises appear. Conduct a complete blood count every 7-10 days as an outpatient. Rule out vitamin B12 and folic acid deficiencies.

John P. Hanson, MD
John P. Hanson Cancer and Cellular Research Foundation, Inc.
Milwaukee, WI

My diagnostic hypothesis is myelodysplasia.

Carmelo Carlo-Stella, MD
Humanitas University
Milan, Italy

I think that cytopenia could be a toxic side effect of ezetimibe. Try to stop ezetimibe, if possible.

Giulio De Rossi, MD
Rome, Italy

There are no frank interactions between imatinib and the aforementioned drugs. I totally agree about stopping imatinib until ANC recovers. Meanwhile, I suggest checking imatinib levels and undertaking a bone marrow examination to evaluate the cause of pancytopenia, including the emergence of new clonal chromosomal abnormalities.

Omar Fahmy, MD
Cairo, Egypt

Pancytopenia can be a side effect from medication. There have been reported cases of delayed pancytopenia in patients taking lisinopril/hydrochlorothiazide, and there are a few reports on the use ezetimibe. If nothing changes from the CBC and other tests for kidney or liver injury, I would consider this as a cause for pancytopenia. I would ask an opinion from a cardiologist to change the medication. Only after that would I adjust the dose of imatinib.

Ogreanu Daniela, MD
Constanta, Romania

I believe she has marrow hypoplasia secondary to drug. I would discontinue ezetimibe and perform a bone marrow biopsy.

Abdul Matin Choudhury, MD
Hines VA Hospital
Hines, IL

 

SHARE